The long-term effects of Valium abuse can have a severe impact on the user’s physical, emotional, and psychological health.
How to tell if a loved one is addicted to Valium
Valium addiction rarely develops overnight. You may notice initially that your loved one has started taking higher doses of the medication in order to relieve anxiety or to fall asleep more easily. Eventually, your loved one might start requesting refills of this sedative more frequently or even seeking prescriptions from more than one doctor. He or she may become preoccupied with seeking and taking the drug.
Valium is prescribed to control seizures, prevent muscle spasms, or relieve anxiety, but even users with a legitimate need for the medication can become dependent or addicted. It can take a few weeks to several months for the signs of Valium abuse to develop. Watching for these physical and behavioral red flags will help you determine whether your family member or friend is in danger of addiction.
Physical signs and symptoms
As a tranquilizing medication, Valium (diazepam) slows down activity in the central nervous system. The signs and symptoms of addiction often reflect this suppression of brain and nerve activity. Other vital functions of the body, such as respiration, heartbeat, digestion, and urination, can also be affected by Valium abuse. The user may appear drowsy all the time or be difficult to wake from sleep. He or she might have shallow breathing, pale skin, and poor motor coordination. You might observe a higher rate of bruises or other injuries caused by more frequent falls and accidents.
According to the National Highway Traffic Safety Administration, Valium is a moderate tranquilizer at low doses, causing confusion, impaired motor skills, and drowsiness; however, at higher doses, the effects of diazepam are similar to alcohol intoxication.
Heavy users may display the signs and symptoms below:
- Poor judgment
- Slurred speech
- Double vision
- Dry mouth
- Nausea or vomiting
- Painful or difficult urination
- Loss of appetite
- Muscle spasms
Valium addiction can have hazardous health consequences, including low blood pressure, respiratory depression, dizziness, seizure activity in the brain, and overdose. When Valium is combined with alcohol, sleeping pills, or other drugs that have a sedating effect, the risk of an overdose is even greater.
Behavioral and psychological changes
Since its introduction in 1963, Valium has been one of the most popular anti-anxiety drugs in the United States, according to the Wall Street Journal. However, heavy users often experience an intensification of the psychological symptoms that prompted them to take Valium in the first place. Some of the behavioral and psychological changes associated with Valium addiction include:
- Increased anxiety
- Irrational or disorganized thinking
- Memory problems
Someone who is addicted to Valium will show an increased concern about obtaining and using the medication, even at the expense of his or her health and well-being. Social isolation may occur as the user gradually spends more time taking the drug or recovering from its effects. Your loved one may begin to neglect work and family responsibilities and lose interest in favorite hobbies. His or her personal grooming habits and hygiene may decline. Individuals who are addicted to Valium may borrow or steal money or obtain the drug from friends or dealers to support their need for this tranquilizer.
Valium is the trade name for diazepam, a popular prescription drug that is prescribed to prevent seizures, promote sleep, soothe muscle spasms, or relieve the symptoms of anxiety. But when taken for long periods of time, Valium can cause physical and psychological dependence. Dependence occurs when the body or mind requires the drug to function normally. When dependence evolves into addiction, the user’s need for Valium becomes a constant, compulsive preoccupation.
The long-term effects of Valium abuse can have a severe impact on the user’s physical, emotional, and psychological health. Yet thousands of Americans become addicted to Valium and other tranquilizers each year, in spite of the health risks. Drugs in the benzodiazepine family have powerful effects on the central nervous system, causing pleasurable feelings of relaxation and sedation. Perhaps the most serious long-term effect of diazepam abuse is addiction — the overwhelming need to seek and use the drug, in spite of its harmful consequences.
Effects on the body
The Treatment Episode Data Set (TEDS) Report of 2012 indicates that over 58,500 Americans age 12 and older sought treatment for tranquilizer abuse in that year. Out of that number, 7,272 required treatment for Valium addiction. Users who take prescribed doses of Valium for seizure prevention or anxiety disorders may never experience addiction, but many fall into the trap of chronic prescription tranquilizer abuse. Valium is a central nervous system depressant that suppresses the functions of the brain, nerves, heart, lungs, and other vital organs.
Over time, misusing Valium can have the following effects on the body:
- Loss of muscle coordination
- Loss of appetite
- Tremors in the hands or feet
- Muscle pain
- Dizziness and vertigo
- Difficult or painful urination
- Abdominal pain and indigestion
- Visual disturbances
Although Valium can have dangerous long-term health effects, it is equally dangerous to try to quit this drug too abruptly after weeks or months of use. Valium withdrawal can cause seizure activity, agitation, restlessness, increased anxiety, and muscle spasms. Medically monitored detox ensures that withdrawal from Valium is as comfortable and safe as possible.
Effects on the brain
The Center for Substance Abuse Research at the University of Maryland notes that with continued overuse, benzodiazepines like Valium can accumulate in the fatty tissues. Over time, as levels of the drug increase, Valium abuse can have serious effects on cognition, judgment, and memory. Some of the psychological and cognitive effects of Valium abuse include:
- Rebound anxiety
- Paranoia or delusional beliefs
- Impaired judgment
- Memory loss
The long-term effects of Valium abuse are often complicated by a co-occurring psychiatric disorder. A study published in Psychiatric Services showed that there is an increased risk of benzodiazepine abuse in people with mental illnesses such as severe depression, bipolar disorder, and schizophrenia. For individuals with mental illness who need treatment for anxiety, medications with a lower potential for abuse and addiction are recommended.
Recovering from Valium abuse
Recovering safely from Valium abuse requires more than a personal commitment to quit the drug. Individuals who try to stop taking Valium without medical support are at risk of dangerous rebound effects on the central nervous system, including seizures, anxiety, and muscle spasms. To minimize the effects of withdrawal, a doctor can prescribe a gradual dose reduction, or drug taper. Round-the-clock monitoring by nurses and other clinical staff helps to prevent potentially life-threatening withdrawal symptoms.
In addition to the dangers of withdrawal and the discomfort of its side effects, users have a much better chance at sustaining long-term recovery if they have the support of a multidisciplinary treatment team. The medical detox program at The Recovery Villageoffers progressive detoxification, including personalized treatment plans prescribed by a physician, medication therapy to ease withdrawal, and 24-hour monitoring. The Recovery Village covers the full spectrum of rehab services, from detox to rehab, aftercare, and sober housing. If you’re ready to reach out for help for substance abuse, call the compassionate admissions team at any time.
The Recovery Village aims to improve the quality of life for people struggling with substance use or mental health disorder with fact-based content about the nature of behavioral health conditions, treatment options and their related outcomes. We publish material that is researched, cited, edited and reviewed by licensed medical professionals. The information we provide is not intended to be a substitute for professional medical advice, diagnosis or treatment. It should not be used in place of the advice of your physician or other qualified healthcare providers.